BURLINGTON -- Burlington police officers responding to a report of a possible heroin overdose found a man convulsing on the floor and turning blue on Sunday, but less than a minute after officers administered nasal Narcan, the man was conscious and talking.

He was then transported to a local hospital.

The incident was the first time nasal Narcan has been used by police since the opiate-reversing nasal spray was deployed with all of the town's police officers in June. The incident occurred on Arborteum Way, but police did not release an exact address.

Burlington police, in cooperation with both the patrolmens' and supervisors' unions, began carrying nasal Narcan in response to an ongoing epidemic of opiate-overdoses that led Gov. Deval Patrick to declare a public health emergency.

Opiate overdoses, which include overdoses on heroin and prescription opioids, have become one of the leading causes of death in the state and nation.

Narcan, a brand name of the drug Naloxone, can immediately reverse the effects of an opiate overdose, and has few side effects. In addition to reversing heroin overdoses, it also works for overdoses on prescription medications that contain opiates, such as OxyContin, Percocet and Vicodin.

Follow Robert Mills on Twitter and Tout @Robert_Mills.


Advertisement